Nevada, 2009Tornadoes in Nevada, June 20, 2009
June 20, 2009 · NWS LKN · 2 events in 1 county or zone
Two EF0 tornadoes were reported in the vicinity of Wild Horse reservoir. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two EF0 tornadoes were reported in the vicinity of Wild Horse reservoir. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 20, 2:43 AM PST, 10 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 2:43 AM PST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
343 AM PDT SAT JUN 20 2009
.SYNOPSIS...A COLD FRONT WILL MOVE EAST OF THE STATE TODAY BUT NOT
BEFORE MORE HEAVY RAIN SHOWERS ARE EXPERIENCED. A COUPLE MORE LOW
PRESSURE SYSTEMS WILL PASS THROUGH THE SILVER STATE LATER TODAY
AND SUNDAY TO KEEP WEATHER UNSETTLED. A DRYING TREND IS EXPECTED
NEXT WEEK ALLOWING TEMPERATURES TO WARM UP.
&&
.SHORT TERM...TODAY THROUGH SUNDAY...EMBEDDED HEAVY RAIN SHOWERS
STILL OCCURRING ACROSS EASTERN NEVADA. LIGHTNING BEGAN TO SPREAD
THROUGH LANDER/EUREKA COUNTIES ANEW ABOUT 10Z THIS MORNING. BEST
SHOWER ACTIVITY HAS BEEN WEST OF THE RUBY MOUNTAINS AND TRAINING
IS SIGNIFICANT. FLASH FLOOD WATCH IS OUT FOR AREA STREAMS AND
LAMOILLE CREEK IS RISING AT A RAPID PACE WITH MORE RUNOFF
EXPECTED. NO FLOODING IS EXPECTED ATTM ALONG LAMOILLE CREEK BUT
POTENTIAL IS THERE BY SOMETIME TODAY. WILL BE MONITORING CLOSELY.
ALSO HAVE A WIND ADVISORY GOING UNTIL 8 AM PDT FOR EASTERN ELKO
COUNTY AND THE WENDOVER AREA. MODELS SUGGEST TIGHTENED GRADIENT
CONTINUING THROUGH ABOUT THAT TIME. COULD GET SOME PRECIP LOADING
TO REDUCE WINDS.
AIR MASS WILL REMAIN UNSTABLE TODAY. ISOLATED THUNDERSTORMS THIS
MORNING WILL INCREASE TO SCATTERED COVERAGE BY AFTERNOON FROM
ABOUT HIGHWAY 50 NORTH AND EAST OF SANTA ROSA MOUNTAINS IN
HUMBOLDT COUNTY. TS SHOULD DISSIPATE TONIGHT LEAVING JUST SHOWER
ACTIVITY HOWEVER CONVECTION WILL RE-INITIATE SUNDAY
AFTERNOON...WITH THE EMPHASIS AGAIN NORTH OF HIGHWAY 50 AND EAST
OF HUMBOLDT COUNTY.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...LONG RANGE MODEL
CONSISTENCY IS PROVIDING AN ABOVE AVERAGE CONFIDENCE LEVEL THIS
MORNING. UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST SUNDAY NIGHT
LIFTS TO THE NORTHEAST WHILE WEAKENING ACROSS MONTANA DURING MONDAY.
PART OF THIS UPPER TROUGH SHEARS APART RESULTING IN A REDEVELOPMENT
OF AN UPPER TROUGH OFF THE CALIFORNIA COAST MONDAY NIGHT THROUGH
TUESDAY NIGHT.
INITIALLY A SOUTH TO SOUTHWEST FLOW IN ADVANCE OF THIS TROUGH WILL
BE DRY...HOWEVER AS IT MOVES ONSHORE AND CLOSER TO THE CWA BOTH THE
GFS/ECMWF INTRODUCE AN INCREASE IN CLOUD COVER AND SOME SHOWER
ACTIVITY FOR THURSDAY. THE GFS IS MORE AGGRESSIVE WITH THE QPF FIELD
THAN THE ECMWF...HOWEVER WILL FAVOR THE ECMWF FOR THIS FORECAST.
AS THIS TROUGH LIFTS ACROSS THE GREAT BASIN ITS SUPPRESSES THE
STRONG UPPER RIDGE OVER THE SOUTHERN PLAINS TEMPORARILY FROM
EXPANDING INTO THE WESTERN STATES. THEREAFTER...WITH THIS TROUGH
LIFTING TO THE NORTHEAST AND WEAKENING...THE UPPER LEVEL RIDGE
BUILDS IN WITH HEIGHTS EXCEEDING 588 DM ON FRIDAY. H7 TEMPERATURES
RANGE THROUGH THE MID TEENS RESULTING IN SURFACE TEMPERATURES
REACHING WELL INTO THE 80S TO AROUND 90 FRIDAY. WITH THE RIDGE
CONTINUING TO BUILD...EXPECT SURFACE TEMPERATURES TO BE MORE
INDICATIVE OF EARLY SUMMER AND REACH WELL INTO THE 90S NEXT WEEKEND.
THIS WILL BRING TEMPERATURES TO ABOVE NORMAL LEVELS FOR THE END OF
JUNE.
&&
.AVIATION...UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL MOVE
SLOWLY EAST AND KEEP WIDESPREAD RAIN AND EMBEDDED CONVECTION OVER
NORTHERN AND CENTRAL AREAS BEFORE SHIFTING TO THE EAST DURING THE
DAY. ALTHOUGH THE RAIN WILL BE MODERATE TO HEAVY AT TIMES
TEMPORARILY CAUSING MVFR CONDITIONS...GENERAL VFR CONDITIONS WILL
PREVAIL TODAY INTO TONIGHT.
&&
.FIRE WEATHER...ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE
THIS AFTERNOON ACROSS MUCH OF THE FIRE DISTRICT. SIGNIFICANT QPF
AMOUNTS WILL ACCOMMODATE THESE THUNDERSTORMS. AS THE FRONTAL
BOUNDARY CARVES ITS WAY ACROSS THE REGION...THE THUNDERSTORM
ACTIVITY AND SHOWERS WILL FOLLOW. SUNDAY...ISOLATED TO SCATTERED
CONVECTION IS FORECAST...AND THE SOUTHERN PORTION OF THE CWA WILL
BE SUBSTANTIALLY DRIER...AS THIS SYSTEM IS TRACKING NORTHEASTWARD.
NEXT WEEK...A DRYING TREND WILL BEGIN. &&
.HYDROLOGY...LOCALLY HEAVY RAINFALL IS EXPECTED AGAIN TODAY
PROVIDING MORE RUNOFF INTO ALREADY SWOLLEN STREAMS ACROSS
NORTHEAST AND CENTRAL NEVADA. LOCAL STREAM FLOODING IS POSSIBLE.
LAMOILLE CREEK HAS RISEN ABOUT ONE-HALF FOOT IN THE PAST 24 HOURS.
AS STORMS TRAIN ACROSS THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
AGAIN TODAY...FURTHER RISE IS EXPECTED ALONG THIS CREEK AND OTHER
STREAMS OF ELKO COUNTY. RUNOFF INTO AREA STREAMS COULD PRODUCE
RISES ON AREA RIVERS ON SUNDAY AS WELL. HUMBOLDT COUNTY WILL SEE
LIGHTER AMOUNTS OF RAINFALL.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ013-031>035-037.
WIND ADVISORY UNTIL 8 AM PDT THIS MORNING FOR NVZ033.
&&
92/89/89
Hazardous weather outlook, Jun 20, 4:29 AM PST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
529 AM PDT SAT JUN 20 2009
NVZ013-030>037-211230-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
529 AM PDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT. A STRONG LOW PRESSURE SYSTEM WILL
CONTINUE TO MOVE THROUGH EASTERN NEVADA. A WIND ADVISORY IS IN
EFFECT FOR EASTERN ELKO THIS MORNING. LOCALLY HEAVY RAINS ARE
POSSIBLE ACROSS CENTRAL AND EASTERN NEVADA. ANY THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. SHOWERS AND
THUNDERSTORMS GRADUALLY TAPER OFF TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP SUNDAY...MAINLY NORTH OF HIGHWAY 50
AS LOW PRESSURE BEGINS TO EXIT THE REGION. HIGH PRESSURE WILL BUILD
OVER THE AREA ON MONDAY...PROMOTING DRIER WEATHER THROUGH THE END OF
NEXT WEEK WITH A WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
LW
In the hours before
Special weather statement, Jun 20, 12:47 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT SAT JUN 20 2009
NVZ036-202130-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
147 PM PDT SAT JUN 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 230
PM PDT...
AT 143 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BATTLE
MOUNTAIN. THIS STORM WAS MOVING EAST AT 7 MILES PER HOUR.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 305 SOUTH OF BATTLE MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4046 11692 4024 11687 4025 11722 4032 11723
TIME...MOT...LOC 2045Z 180DEG 0KT 4032 11716
TT
Tornado, Elko
- When
- June 20, 1:40 PM PST to 1:42 PM PST
- Where
- Elko County, 4.37 mi N of North Fork Stvns Arp to 4.4 mi N of North Fork Stvns Arp
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.583, -115.845
A rope-like tornado was observed to touch down for approximately 45 to 90 seconds. The weather spotter was not able to take a picture while the tornado was on the ground, but got a picture after it had lifted about half way up to the cloud base. The Nevada Highway patrol did an aerial survey of the area afterward but found no evidence of damage.
Tornado, Elko
- When
- June 20, 2:00 PM PST to 2:01 PM PST
- Where
- Elko County, 3 mi N of (Awh)wildhorse Res E to 3.06 mi N of (Awh)wildhorse Res E
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 41.713, -115.800
A Highway Patrol Officer observed a tornado approximately 3 miles north of Wild Horse. No damage was observed or reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171278, 171281.